|Always Sleepy in Seattle
Jun 20, 2000
I'm 34 HIV+ male. I seroconverted 4 months ago. I have been taking Abacavir, Lamivudine, and Sustiva for about 2 1/2 months in effort to lower my "set point" and also started taking Zoloft about the same time. I am always tired and seem to need about 10 or 11 hrs at night and sleep half the day on weekends. I'm not as tired as when first starting to take Sustiva, but it is still a big problem. I am wondering how quickly after HIV infection can hormonal levels or anemia become a problem that I might be checked for. I am not a stranger to depression, but am more tired than any of my worst depressed times before HIV. I was told there would also be an adjustment period to the antiretrovirals that would take a couple of months - tiredness luckily being my worst side effect if that is the case. Can this "adjustment period" take longer?
Response from Dr. Frascino
Hormonal imbalances such as low thyroid can occur anytime and certainly not only in the setting of HIV disease. Adrenal gland problems are usually seen in more advanced disease and often linked to an opportunistic infection like CMV or TB. Hypogonadism (low testosterone) can occur at any time, even in asymptomatic disease. It is, however, more common in men with long standing infection. Anemia of chronic disease, the most common type of anemia seen in HIV infection, generally develops gradually over a period of months to years. Other types of anemia can be related to nutritional deficiencies such as iron or the B vitamins. These common causes of fatigue can be easily checked for with a simple blood test. If you do not find evidence of anemia or hormonal imbalance your symptoms might be due to your medications, your underlying depression, HIV disease itself or a combination of these potential causes. Certainly depression can cause tiredness unfortunately antidepressants used to treat depression are also linked to fatigue and other side effects. The side effects of Sustiva usually subside within several weeks but they can certainly persist for a much longer time in some people. Now that you've been on you triple drug regimen for 6+ weeks it should be about time to recheck your viral load and T cell count. Hopefully your medications have decreased your viral load to less than 50 and improved or maintained your T cell count. Fatigue often improves once the disease has stabilized and your system becomes accustomed to the potent drugs. Lifestyle changes to decrease stress, improve nutrition and increase exercise are often helpful as well. Let's hope your fatigue is indeed only a transient side effect. For now rule out the common causes of fatigue discussed above and check to see how effective your medications are in controlling the virus. That should give you additional information as to what you might try next. If for instance your viral load is well controlled you might try a change in your antidepressant therapy. If however your medications are not controlling viral replication you should consider getting a resistance test and then modifying your regimen based on those results. Balancing antiviral drugs side effects and control of the virus is tricky (and risky) business. You should have a number of options at this point. Good luck!
treatment of anemia with anabolic steroids
Disability, with Chronic Fatigue and Dementia plus Aids re-diagnosis
- Vinegar And Water For Bacterial Vaginosis
- Is Using A Condom A Guaranteed Way To Prevent Genital Herpes?
- Time Frame After Contracting Herpes Before It Shows Up On An Std Test
- What Are The Characteristics Of Genital Herpes?
- How Long Does It Take To Get Syphilis Results?
- Syphilis Rash On Neck
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.